Cannot Silence After Taking Medicine, Could It Be the Akathisia?

Cannot Silence After Taking Medicine, Could It Be the Akathisia?

Cannot Silence After Taking Medicine, Could It Be the Akathisia?

Advertiser

Cannot Silence After Taking Medicine, Could It Be the Akathisia?

Akathisia is a symptom caused by side effects of certain drugs that cause an uncontrollable urge to move the legs. It often happens after someone starts a new treatment. What is the cause? Here's the explanation.

What is akathisia?

Akathisia is a symptom that is caused by side effects of the drug which results in feelings of anxiety and can not be quiet, thus encouraging you to always move, especially your feet. This term comes from Greek akathemi, which means it never sits.

Akathisia is not a condition in itself, but a side effect of an older generation antipsychotic drug used to treat mental health conditions such as bipolar disorder and schizophrenia. However, these side effects can also occur in the new generation of antipsychotic drugs.

Between 20 and 75 percent of people taking this drug will experience side effects, especially in the first few weeks after starting treatment.

Akathisia is divided into three types, based on the time of the appearance of side effects, namely:

  • Acupuncture acute develops as soon as antipsychotic drugs are taken, and lasts for less than six months.
  • Chronic akathisia lasts longer than six months.
  • Tardive accordion develops several months or years after consuming antipsychotic drugs.

What are some signs of someone experiencing akathisia?

People will naturally feel an uncontrollable urge to move and appear nervous. Generally, people who experience these side effects will cause one or all of the following symptoms:

  • Restless and panic
  • Impatient
  • Easy to get angry

To relieve anxiety and uncontrollable movements, usually the person will do repetitive movements such as:

  • Swing your arms and entire body, either while standing or sitting.
  • Move body weight from one leg to the other (when standing).
  • Walk in place.
  • Pacing.
  • Dragging your feet while walking.
  • Lifting your knee like you're marching.
  • Extend your legs or swing your legs while sitting.

It is important for people who experience these side effects to get medical help when they start showing symptoms. The doctor can easily adjust the treatment to alleviate these side effects, while still taking care of the previous medication conditions.

What caused akathisia to occur?

Akathisia is a side effect of old generation antipsychotic drugs to treat schizophrenia, bipolar disorder, and severe depression. These drugs include chlorpromazine (Thorazine), flupentixol (Fluanxol), fluphenazine (Prolixin), haloperidol (Haldol), loxapine (Loxitane), molindone (Moban), perphenazine (trilafon), pimozide (Orap), prochlorperazine (Compro, Compazine ), thioridazine (Mellaril), tiotixene (Navane), and trifluoperazine (Stelazine).

In addition, other medicines are called atypical (non-specific) antipsychotics, which are new generation antipsychotic drugs that may also cause the same side effects. These drugs include olanzapine, risperidone, lurasidone, ziprasidone, quetiapine, and paliperidone.

However, doctors cannot confirm why these side effects can occur. Some doctors assume that these side effects occur because antipsychotic drugs block brain receptors that are sensitive to dopamine. Dopamine is an important neurotransmitter (brain chemical) that functions as an introduction to messages or stimulation between nerves, and as a hormone, which helps control movement. However, other neurotransmitters including acetylcholine, serotonin, and GABA may also play a role in these side effects.

In addition to antipsychotic drugs, several other drugs that can also cause akathisia are:

  • Selective Serotonin Reuptake Inhibitors (SSRIs)
  • Calcium channel blockers
  • tranquilizers before surgery
  • Nausea medication
  • Drugs for dizziness and vertigo

Risk factors for akathisia

Not everyone will experience these side effects. However, some people can be at high risk of experiencing these side effects if:

  • Use higher doses of older generation antipsychotic drugs.
  • The dose of the drug you are taking is high.
  • Middle-aged or older adults.
  • Raise the drug dose very suddenly.
  • People with certain medical conditions include traumatic brain injury (TBI), Parkinson's disease, or encephalitis (inflammation of the brain).

How do you deal with akathisia?

The first step in overcoming it is to reevaluate the drug that causes akathisia. In addition, doctors may prescribe additional drugs such as antiviral drugs, benzodiazepines (sedatives), blood pressure medications, and anticholinergic drugs.

Some studies show that vitamin B6 can help reduce these side effects. In one study, high doses of vitamin B6 were tested together with antidepressants and placebo. The results show that vitamin B6 improves symptoms better than placebo. Antidepressants and mianserin can also improve symptoms.

People who need antipsychotic drugs usually receive a low dose at first and will be added slowly. Although new generation drugs can help prevent these side effects, there is evidence that people who take them in high doses are equally risky.

Also Read:

  • Get to know the 5 types of anxiety disorders (maybe one of them you experience)
  • Hyperventilation (Excessive Breath) When Panic, Harmful?
  • Understanding: One Sign of Schizophrenic Mental Disease

Advertiser

Blogger
Disqus
Pilih Sistem Komentar

No comments